Alert archive / Montana / High Wind Warnings in 2018
High Wind Warning 6, NWS Glasgow, MT
NWS Glasgow, MT issued this high wind warning at Dec 29, 2018, 3:15 AM MST for Phillips County, Montana. It took effect at Dec 29, 2018, 12:00 PM MST. It was in force for 17 hr. 7 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 29, 2018, 3:15 AM MST (10:15 UTC)
- In effect from
- Dec 29, 2018, 12:00 PM MST
- Expired
- Dec 30, 2018, 5:07 AM MST
- In force
- 17 hr
- Issued by
- NWS Glasgow, MT
County Phillips County, MT
The radar
The Glasgow radar (KGGW), 96 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 29, 6:00 PM MST | NON-TSTM WND GST 57 | 13 Sw Malta, MT | |
| Dec 29, 6:00 PM MST | NON-TSTM WND GST 60 | 11 Ene Zortman, MT | MESONET STATION MTMAL, MALTA 35S STATION ELEVATION: 3105 FT. |
| Dec 29, 7:15 PM MST | NON-TSTM WND GST 65 | 13 Sw Malta, MT | |
| Dec 29, 7:32 PM MST | NON-TSTM WND GST 57 | 1 Wnw Zortman, MT | MESONET STATION ALDM8, ZORTMAN 1W STATION ELEVATION: 4660 FT. |
| Dec 29, 8:00 PM MST | NON-TSTM WND GST 65 | 35 Sw Malta, MT | |
| Dec 29, 8:15 PM MST | NON-TSTM WND GST 71 | 11 Ene Zortman, MT | MALTA SOUTH MDT SITE ON US 191 AT MP 122 |
| Dec 29, 8:15 PM MST | NON-TSTM WND GST 71 | 13 Sw Malta, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 10.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 762 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
600 WWUS75 KGGW 291015 NPWGGW URGENT - WEATHER MESSAGE National Weather Service Glasgow MT 315 AM MST Sat Dec 29 2018 MTZ060-300015- /O.UPG.KGGW.HW.A.0004.181229T1900Z-181230T1300Z/ /O.NEW.KGGW.HW.W.0006.181229T1900Z-181230T1300Z/ Southwest Phillips- Including the city of Zortman 315 AM MST Sat Dec 29 2018 ...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 6 AM MST SUNDAY... The National Weather Service in Glasgow has issued a High Wind Warning, which is in effect from noon today to 6 AM MST Sunday. The High Wind Watch is no longer in effect. * WINDS...West 30 to 40 mph with gusts up to 65 mph. * TIMING...This afternoon until early Sunday morning. * IMPACTS...High winds will make travel difficult, especially for high profile vehicles. Look for dangerous cross winds along highways 191 and 66. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
2 follow-up statements
413 WWUS75 KGGW 292129 NPWGGW URGENT - WEATHER MESSAGE National Weather Service Glasgow MT 229 PM MST Sat Dec 29 2018 MTZ060-301300- /O.CON.KGGW.HW.W.0006.000000T0000Z-181230T1300Z/ Southwest Phillips- Including the city of Zortman 229 PM MST Sat Dec 29 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MST SUNDAY... * WINDS...West 30 to 40 mph with gusts up to 60 mph. * TIMING...This afternoon until early Sunday morning. * IMPACTS...Strong winds may blow down limbs and trees. Travel will be hazardous for high-profile vehicles along US Highway 191. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
013 WWUS75 KGGW 301207 NPWGGW URGENT - WEATHER MESSAGE National Weather Service Glasgow MT 507 AM MST Sun Dec 30 2018 MTZ060-301315- /O.CAN.KGGW.HW.W.0006.000000T0000Z-181230T1300Z/ Southwest Phillips- 507 AM MST Sun Dec 30 2018 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Glasgow has cancelled the High Wind Warning. West winds have diminished to 20 to 30 mph with gusts to 40 mph at 5 am. Winds will turn to the northwest this morning and diminish to 15 to 25 mph. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Dec 29, 2:48 AM MST, 27 minutes earlier.
Area forecast discussion, Dec 29, 2:48 AM MST, 27 minutes before
Area Forecast Discussion National Weather Service Glasgow MT 248 AM MST Sat Dec 29 2018 .DISCUSSION... A weak wave in NW flow aloft early this morning could bring a slight chance of light snow to areas along and north of the Missouri River. Upper ridge moves into Montana today with warmer temperatures that will be 5 to 15 degrees above normal. The west will warmer than the east today as temperatures at 2 am are around 20 degrees colder in the east. A surface low moves SE tonight and Sunday morning from Alberta to North Dakota with a upper trough following on Sunday and Sunday Night. A warm front moves through the forecast area this afternoon and evening which could bring a chance of rain and snow. 850 mb winds increase to around 50 knots between late this afternoon and late tonight and then they diminish Sunday morning. A low level inversion will likely limit the ability for the wind to mix to the surface in most areas. However, being a westerly wind, they usually mix to the surface in SW Phillips where the elevations are near 850 mb and the winds get funneled around the Little Rocky Mountains. Will issue a High Wind Warning for that area starting at 2pm this afternoon and going until 6 am Sunday morning as wind gust around 60 mph are likely. A cold front will move south across the forecast area during the day on Sunday with some light rain and snow. Cold air advection will bring falling temperatures during the day in some areas. This will bring much colder temperatures into the region for Sunday Night through Monday Night. With NW winds 15 to 25 mph Sunday Night, wind chills north of the Missouri River will likely reach the Wind Chill Advisory Criteria of 20 below. Some areas will have lows below zero both of those nights as Arctic high pressure moves through the area. The upper trough and high pressure moves to the east on Tuesday and temperatures warm as a warm front moves through the forecast area with a shortwave trough on NW flow aloft. Upper ridge builds into Montana Wednesday and Thursday with well above normal temperatures. Models differ at this point as to whether the next cold front will be Friday or Saturday. Forrester && .AVIATION... Expected Flight Category: VFR Synopsis: A mix of mid and high level clouds can be expected for most of today. A warm front moves through the area this afternoon and evening. Some low VFR clouds are possible at times today with isolated snow showers today. Expect mainly low VFR ceilings tonight along with some rain and snow showers at times. Winds: Expect southeast to southwest winds of 5-10 kts this morning. Winds will become west this afternoon and evening as a warm front moves through at 10-20 kts. && .GLASGOW WATCHES/WARNINGS/ADVISORIES... High Wind Warning from noon today to 6 AM MST Sunday for Southwest Phillips. && weather.gov/glasgow
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 2:27 PM MST | Wind Chill Watch | GGW | Daniels, Phillips, Roosevelt, Sheridan, Valley | 13 hr |
Nearby
High Wind Warnings in Montana, 2018Every high wind warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.